Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 360, NWS Paducah, KY

August 9, 2012Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Aug 9, 2012, 4:55 PM CDT for Spencer County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:55 PM CDT (21:55 UTC)
Expired
Aug 9, 2012, 5:09 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Spencer County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS53 KPAH 092155
SVRPAH
INC147-092230-
/O.NEW.KPAH.SV.W.0360.120809T2155Z-120809T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SPENCER COUNTY IN SOUTHWEST INDIANA...

* UNTIL 530 PM CDT.

* AT 449 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED JUST
  NORTHEAST OF DALE...OR 20 MILES NORTHEAST OF BOONVILLE...MOVING
  EAST SOUTHEAST AT 10 MPH. THE STORM WAS JUST EAST OF EXIT 57
  ALONG INTERSTATE 64.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  RURAL AREAS NORTH OF SANTA CLAUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3806 8677 3811 8701 3821 8700 3821 8678
      3812 8679 3810 8676
TIME...MOT...LOC 2154Z 275DEG 5KT 3818 8694
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
068 
WWUS53 KPAH 092209
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU AUG 9 2012

INC147-092219-
/O.CAN.KPAH.SV.W.0360.000000T0000Z-120809T2230Z/
SPENCER IN-
509 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SPENCER COUNTY IN
SOUTHWEST INDIANA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.

LAT...LON 3806 8677 3811 8701 3821 8700 3821 8678
      3812 8679 3810 8676
TIME...MOT...LOC 2209Z 275DEG 5KT 3818 8691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:46 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 9, 3:46 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT THU AUG 9 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 308 PM CDT THU AUG 9 2012

CONVECTION ASSOCIATED WITH THE FIRST MID LEVEL SHRTWV TROF FIRED UP
ALONG AN OUTFLOW BOUNDARY IN SERN IL/NRN KY AND MOVED INTO THE
PENNYRILE REGION OF KY THIS AFTERNOON. SO FAR TSTMS HAVE REMAINED
BELOW SEVERE LIMITS. BEST INSTABILITY CURRENTLY IS IN SWRN IND.
THE PRESENCE OF THE OUTFLOW SEEMS TO HAVE DISRUPTED THE WARM MOIST
ADVECTION IN SERN MO...WHERE WE HAVE THE LOWEST POPS FOR TONIGHT.

HIGH RESOLUTION MODELS INDICATE THAT THERE WILL PROBABLY BE A LULL
IN THE NUMBER OF SHOWERS/TSTMS IN THE VERY LATE AFTERNOON AS WE
WILL BE IN BETWEEN VORTICITY MAXIMUMS. A SFC COLD FRONT WILL ENTER
THE PAH FCST AREA FROM THE NW IN THE EARLY EVENING...AND WINDS
ALOFT ARE EXPECTED TO INCREASE AHEAD OF A SECONDARY LOBE OF
ENERGY ALOFT NOW MOVING THROUGH THE UPPER MS RIVER VALLEY.
ANOTHER CLUSTER OR LINE OF SHOWERS/TSTMS ARE FORECAST TO INITIATE
MAINLY OVER SERN IL AND SWRN IND...AND POSSIBLY SPREAD INTO MAINLY PARTS
OF THE PENNYRILE REGION OF KY IN THE EVENING. MID LEVEL HEIGHT
FALLS MAY OVERCOME THE STABILIZING BOUNDARY LAYER AFTER DARK TO
MAINTAIN ENOUGH INSTABILITY TO COMBINE WITH THE WINDS ALOFT FOR
SOME SEVERE STORM ACTIVITY UNTIL A LITTLE WHILE AFTER MIDNIGHT.
DAMAGING WIND WILL BE THE MOST PROMINENT HAZARD. THE SYSTEM WILL
MOVE EASTWARD OVERNIGHT AND THERE SHOULD NOT BE MUCH LEFT OF
SHOWERS AFTER 12Z FRI.

A DRY AND COOLER AIR MASS WILL DOMINATE THE WEATHER FOR OUR
REGION THROUGH MOST OF THE WEEKEND. FRI/FRI NIGHT WILL BE THE
COOLEST...WITH HIGHS IN THE 80S AND LOWS MOSTLY IN THE 50S UNDER
CLEAR SKIES.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 308 PM CDT THU AUG 9 2012

A GRADUAL WARMING TREND IS EXPECTED THROUGH THE FIRST PART OF THE
EXTENDED. THE PERIOD WILL START OFF WITH A RETURNING SOUTHERLY FLOW
AS SURFACE HIGH PRESSURE DEPARTS TO THE EAST. ZONAL TO NORTHWEST
FLOW ALOFT WILL CONTINUE SUNDAY INTO MONDAY...SO THIS SHOULD KEEP
TEMPERATURES FROM CLIMBING TOO DRASTICALLY.

WEAK SHORTWAVE ENERGY OVER THE PLAINS WILL DRIFT EAST...BRINGING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA
SUNDAY NIGHT...MONDAY...AND LINGERING INTO THE SOUTHEAST SECTIONS
MONDAY NIGHT. UNFORTUNATELY THIS SYSTEM DOES NOT APPEAR TO BE A
SIGNIFICANT RAIN MAKER AS FORECAST SOUNDINGS SUGGEST THE BEST
MOISTURE WILL REMAIN ALOFT.

PRECIPITATION CHANCES RETURN TO THE FORECAST ON WEDNESDAY AS THE
AFOREMENTIONED FRONTAL SYSTEM LIFTS BACK ACROSS THE REGION AS A WARM
FRONT. MODELS SHOW THIS BOUNDARY HANGING UP OVER OUR CWA...SO HAVE
SCHC TO CHC POPS THROUGH THE END OF THE EXTENDED PERIOD.

TEMPERATURES SHOULD BEGIN TO RAMP BACK UP WELL INTO THE 90S BY
TUESDAY AND WEDNESDAY GIVEN THE INCREASING INFLUENCE OF THE UPPER
LEVEL RIDGE OVER THE SOUTHERN STATES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 308 PM CDT THU AUG 9 2012

THERE IS A DECENT CHANCE OF A THUNDERSTORM IMPACTING ALL SITES MAINLY
FROM EARLY EVENING THROUGH THE VERY EARLY MORNING HOURS...AS A
COLD FRONT AND UPPER LEVEL STORM SYSTEM PUSH THROUGH THE AREA.

THE MODELS CONTINUE TO INDICATE MVFR CIGS FILLING IN BEHIND THE
FRONT AND THUNDERSTORMS LATE TONIGHT. BROUGHT A CEILING IN AT
1500FT AT ALL SITES FOR THE EARLY MORNING HOURS. NORTHWEST WINDS
WILL PICK UP TOWARD THE END OF THE PERIOD...AND WILL LIKELY BECOME
GUSTY LATER FRIDAY MORNING AFTER DAYBREAK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM....JP
AVIATION...DB
Hazardous weather outlook, Aug 9, 4:11 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CDT THU AUG 9 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES MAY CLIMB INTO THE 100 TO 105 RANGE THIS
AFTERNOON...MAINLY OVER SOUTHEAST MISSOURI.

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA TODAY.
THE BEST CHANCES ARE IN THE FAR WEST LATE THIS AFTERNOON. AN
ISOLATED PULSY SEVERE STORM WITH DAMAGING WINDS AND LARGE HAIL
CANNOT BE RULED OUT.

AS A STRONG STORM SYSTEM TAKES SHAPE OVER THE REGION THIS
EVENING...THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE...AND
MORE READILY BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS
AND LARGE HAIL. THE BEST COVERAGE WILL BE OVER THE EVANSVILLE TRI
STATE LATE THIS EVENING AND INTO THE PENNYRILE REGION OF WEST
KENTUCKY AFTER MIDNIGHT. STORMS TONIGHT WILL BE MOVING TO THE EAST
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LOW RELATIVE HUMIDITY IS EXPECTED FRIDAY THROUGH WEDNESDAY.
THIS WILL CREATE AN ELEVATED FIRE DANGER...ESPECIALLY IN AREAS THAT
DO NOT RECEIVE SIGNIFICANT RAINFALL TONIGHT. THE WORST CONDITIONS
ARE LIKELY TO OCCUR FRIDAY WHEN GUSTY NORTH WINDS ARE EXPECTED.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST OVER THE ENTIRE REGION ON
MONDAY AND AGAIN OVER SOUTHEAST MISSOURI WEDNESDAY. AT THIS TIME
SEVERE WEATHER IS NOT ANTICIPATED EITHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT.

DRS

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.